SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 7-8 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Model Number |
71453258 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Discomfort (2330); Joint Dislocation (2374); Joint Laxity (4526); Swelling/ Edema (4577)
| Date of Event |
01/24/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a tka surgery performed on (b)(6) 2013, when arising from a ground position, the patient's knee would not straighten and it popped.That caused pain in the lateral knee, it became swollen and wobbly.It was determined that the legion highly cross linked polyethylene posterior stabilized insert size 7-8 11mm broke off.A revision surgery was performed on (b)(6) 2022 to remove the pieces.Current health status of the patient is unknown.
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The post of the device is broken, rendering the device inoperative.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the information provided, the root cause of the reported event could not be definitively concluded; however, the patient activity was most likely a contributing factor and the acute symptoms accompanying the breakage led to the revision.The assessed patient impact was the reported symptoms, insert breakage and subsequent revision.Further patient impact could not be assessed.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the ifu for knee systems revealed in possible adverse effects that fracture of the implant can occur as a result of trauma, strenuous activity, improper alignment, or duration of service.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.